Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Fixed points of the mapping class group
in the $SU(n)$ moduli spaces


Author: Jørgen Ellegaard Andersen
Journal: Proc. Amer. Math. Soc. 125 (1997), 1511-1515
MSC (1991): Primary 53C07
DOI: https://doi.org/10.1090/S0002-9939-97-03788-X
MathSciNet review: 1376748
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $\Sigma $ be a compact oriented surface with or without boundary components. In this note we prove that if $\chi (\Sigma ) < 0$ then there exist infinitely many integers $n$ such that there is a point in the moduli space of irreducible flat $SU(n)$ connections on $\Sigma $ which is fixed by any orientation preserving diffeomorphism of $\Sigma $. Secondly we prove that for each orientation preserving diffeomorphism $f$ of $\Sigma $ and each $n\ge 2$ there is some $m$ such that $f$ has a fixed point in the moduli space of irreducible flat $SU(n^m)$ connections on $\Sigma $. Thirdly we prove that for all $n\geq 2$ there exists an integer $m$ such that the $m$'th power of any diffeomorphism fixes a certain point in the moduli space of irreducible flat $SU(n)$ connections on $\Sigma $.


References [Enhancements On Off] (What's this?)

  • 1. J. E. Andersen, The Witten Invariant of finite order mapping tori I., University of Aarhus, Department of Mathematics Preprint (1995-21)
  • 2. C.D. Frohman, Unitary Representations of knot groups, Topology 32 (1993) 121-144 MR 94g:57003
  • 3. C.D. Frohman & D.D. Long, Casson's invariant and surgery on knots, Procedings of the Edinburg Mathmatical Society 35 (1992) 383-395 MR 94a:57012
  • 4. W. Fulton & J. Harris, Representation Theory, A first course., Springer Graduate Texts in Mathematics, Springer-Verlag, 1991 MR 93a:20069
  • 5. S. Lang, Algebra, Addison-Wesley 1984. MR 86j:00003

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 53C07

Retrieve articles in all journals with MSC (1991): 53C07


Additional Information

Jørgen Ellegaard Andersen
Affiliation: Department of Mathematics, University of Aarhus, DK-8000 Aarhus, Denmark
Address at time of publication: Mathematical Sciences Research Institute, Berkeley, California 94720
Email: andersen@mi.aau.dk

DOI: https://doi.org/10.1090/S0002-9939-97-03788-X
Received by editor(s): November 17, 1995
Additional Notes: Supported in part by NSF grant DMS-93-09653, while the author was visiting the University of California, Berkeley
Communicated by: Ronald Stern
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society